MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTHXSFT1H04
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/10/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned, and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the right ascending pharyngeal artery using penumbra smart coils (smart coil), a non-penumbra coils, non-penumbra microcatheter and a non-penumbra guide catheter.During the procedure, the physician successfully implanted two non-penumbra coils, and one smart coil in the target vessel using the microcatheter.While attempting to advance an additional smart coil into the microcatheter, the physician experienced resistance, and the smart coil would not advance within its introducer sheath.Therefore, the smart coil was removed.The procedure was completed using the same microcatheter, two additional smart coils and two other coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 135.0 cm and 136.0 cm from the proximal end.The embolization coil was intact with the pusher assembly and had offset coil winds.The introducer sheath was kinked approximately 10.0 cm from its distal tip.Conclusions: evaluation of the returned smart coil revealed a kink on the introducer sheath.If the introducer sheath is forcefully mishandled during use, damage such as a kink may occur.If the smart coil is advanced through the kinked introducer sheath, resistance may be encountered, and the smart coil may not be advanced out of the introducer sheath.Forceful advancement the device against this resistance may result in the offset coil winds on the embolization coil and kinks on the pusher assembly.During functional testing, the smart coil was able to advance through the introducer sheath with resistance due to the kink on the introducer sheath.The smart coil was unable to be advanced through a demonstration microcatheter due to the offset coil winds on the embolization coil.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10650002
Report Number3005168196-2020-01659
Device Sequence Number3871291
Product Code HCG
UDI-Device Identifier00814548015675
UDI-Public00814548015675
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/13/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/05/2024
Device Model Number400SMTHXSFT1H04
Device Catalogue Number400SMTHXSFT1H04
Device Lot NumberF88921
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/30/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 09/13/2020
Supplement Date Received by Manufacturer10/23/2020
Initial Report FDA Received Date10/08/2020
Supplement Report FDA Received Date11/17/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age44 YR
Date Report Sent to FDA01/01/2005